I have had a 6 week treatment and 2 maintenance doses (3 months apart). I didn't have any symptoms until the 5th and 6th instillations. The maintenance doses had a lot more side-effects - spasms, fever, chills, aching, sloughing off of tissue. Just got back from meeting with Dr. Lamm in Phoenix for a second opinion on my treatment (my doctor's advice to do this). Seems that if the side-effects become too great that cutting the dose or reducing the time in the bladder is reasonable. Just be sure to share all your experiences with your doctor, and seek a second opinion if you are uncomfortable. I believe that the number of different experiences with BCG is as great as the number of people receiving the treatment - Good luck with your future doses.
TaG1 March 06
Recurrence Jan 07
BCG Maintenance after 6 week treatment
I haven't been online for awhile, but saw some of your postings.
I've been thru 18 BCG's from feb 2005 to march 2006. without reoccurance.
Some of my experiences I have had:
When the fever and ill feelings are beyond 1 day my dose was reduced to 1/2 which the doctor says gives the same treatment. That did reduce the ill effects much. Also everyones reaction may not be the same.
Much water after treatments is required for days after..
One last tip when BCG is in the bladder for 1-2 hours the rolling and swishing while laying down also get the top of the bladder. One patient went home after BCG was instilled and sat in the recliner and over time tumors started in the top of the bladder which did not get the full treatment.
You may already know much of this...above all hope and think positive...
I should have added this on Saturday. Late Friday night (1am Saturday morning) I passed a total of four blood clots during two separate urinations. This was actually encouraging, after my urologist indicated that the hope was for some level of symptoms to be experienced, and after reading the posting of Dr. Lamm's work on BCG treatment (
Thanks all for your encouragement, and for relating to my experience. As has been said many times before, it is nice to know that I am NOT going through this alone.
I will have my sixth Installment of BCG tommorrow, no fever side effects to report. (as far as side effects go, I think the more I read about them, the more I have them). I have had major burning when I pee after every installment the last has been the worse the first 2 nights after #5, I got up every hour to go. I have had a headache for the last 3 days. I cant say it is due to the treatments as I am prone them anyway.
I Started Detrol last week and I think it may be helping.
There seems to be a lot of people from the Seattle area being newly diagnosed with Bladder cancer? Must be the Rain...
From the eastside (Sammamish). Eric
Imndnile no more.
DX: TIS (CIS): Carcinoma in situ (non-invasive flat high-grade (G3) cancer)
My partner Steve, had a fever the first time, was fine 2nd, 3rd, 4th and 5th and then developed awful eye problems and joint aches after the 6th. These symptoms were so pronounced that we were not sure whether BCG could continue. He has developed a dry eye condition but his joint problems seem to have resolved. Since then he has received maintenance treatment 3, 2 then 3. These last three have caused frequent voiding - every two hours at night - but he is, we hope, still clear 16 months after a original diagnosis of T1 G3 plus CIS. He tolerates it in good spirits as he knows 'there is always someone worse off than yourself'. This site has been fantastic for me. Steve doesn't come online - it's not his thing - but I report all sorts of things back and he takes it on board.
GP aware of haematura in Jan 06
Diagnosed BC Nov 06
T1G3 with CIS
Age 46, Smoked since 15, gave up at diagnosis
I finished my 6th BCG treatment about a week ago. I did struggle with some flu like symptoms but the thing that bothered me the most was bladder spasms. After my 2nd instillment the PA gave me detrol to help control them. In my case cutting down on caffine also helped.
At any rate I made it through with no major problems and I'm sure you will as well.
Dx: CIS 12/07
Happiness is not a station you arrive at, but a manner of traveling.